|Is living with HIV worth it?
Mar 12, 2012
I am in my early 60's and have been poz and on meds for 18 years. While my labs are good, I have been experiencing a myriad of side effects that are making me question whether I want to live like this anymore. I have moderate to severe cognitive impairment, neuropathy in my fingers, severe shoulder arthritis, truncal lipodystrophy and sexual dysfunction. I'm sure age may contribute to some of these issues but I believe HIV and long term medication use has wracked havoc on my body. I have seen various doctors and take Oxycontin for pain and Viagra for sexual dysfunction, both of which work marginally. I am not able to do and enjoy the activities I used to. I'm really weighing the value of just being alive over living. Any input would be appreciated.
| Response from Dr. Fawcett
Thank you for writing. I understand the discouragement and even frustration of living with various side effects that do indeed affect one's quality of life. As you correctly note, an aging HIV-positive population is going to experience even more of these situations. I'm glad your baseline labs are good and, having lived with HIV for 18 years, you are obviously a survivor. I have seen many individuals with similar lists of conditions, some of whom display quite remarkable emotional resilience. Weariness and even depression are very common -- by some estimates nearly 50% of persons living with HIV meet criteria for a depressive mood disorder. Pain medications like Oxycontin can also contribute to a depressed mood. I would encourage you to determine if depression is a factor in your questioning the future. Your physician can provide a screening or refer you to a behavioral health provider. You may find that addressing a mood concern and stepping up your support system will really help.
Good luck to you and thanks for writing,
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blisters After Getting Scratched Worried I Have HIV
- Herpes After Condom Inside Out Worried I Have HIV
- Itchy Rash After Eating Food Made By Someone With HIV Sign Of HIV AIDS
- Stinging Pain After Kissing Cold Sore Worried I Have HIV
- White Discharge After Insertive Anal Sex Worried I Have HIV
- Can Genital Warts Cause Death?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.